Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 266, NWS Dodge City, KS

August 7, 2013Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 7, 2013, 7:52 PM CDT for Morton County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2013, 7:52 PM CDT (00:52 UTC)
Expired
Aug 7, 2013, 8:45 PM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morton County, KS

The radar

The Dodge City radar (KDDC), 189 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 5:32 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WUUS53 KDDC 080052
SVRDDC
KSC129-080145-
/O.NEW.KDDC.SV.W.0266.130808T0052Z-130808T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
752 PM CDT WED AUG 7 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORTON COUNTY IN SOUTHWEST KANSAS...

* UNTIL 845 PM CDT

* AT 747 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
  ELKHART...AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ELKHART AND RICHFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3707 10205 3719 10205 3737 10196 3732 10162
      3699 10183 3700 10205 3706 10205
TIME...MOT...LOC 0052Z 215DEG 12KT 3702 10199

HAIL...1.00IN
WIND...60MPH

$$

KRUSE
3 follow-up statements
037 
WWUS53 KDDC 080112
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT WED AUG 7 2013

KSC129-080145-
/O.CON.KDDC.SV.W.0266.000000T0000Z-130808T0145Z/
MORTON KS-
812 PM CDT WED AUG 7 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MORTON COUNTY
UNTIL 845 PM CDT...

AT 810 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELKHART...AND
MOVING NORTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
RICHFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3719 10204 3736 10195 3732 10162 3699 10183
      3700 10205 3702 10205
TIME...MOT...LOC 0112Z 215DEG 12KT 3703 10190

HAIL...1.00IN
WIND...60MPH

$$

KRUSE
479 
WWUS53 KDDC 080130
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
830 PM CDT WED AUG 7 2013

KSC129-080145-
/O.CON.KDDC.SV.W.0266.000000T0000Z-130808T0145Z/
MORTON KS-
830 PM CDT WED AUG 7 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MORTON COUNTY
UNTIL 845 PM CDT...

AT 829 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST
OF ELKHART...AND MOVING NORTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
RICHFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3719 10204 3736 10195 3732 10162 3699 10183
      3700 10205 3702 10205
TIME...MOT...LOC 0130Z 215DEG 12KT 3714 10204

HAIL...1.00IN
WIND...60MPH

$$

KRUSE
484 
WWUS53 KDDC 080140
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
840 PM CDT WED AUG 7 2013

KSC129-080150-
/O.EXP.KDDC.SV.W.0266.000000T0000Z-130808T0145Z/
MORTON KS-
840 PM CDT WED AUG 7 2013

...THE SEVERE THUNDERSTORM WARNING FOR MORTON COUNTY WILL EXPIRE AT
845 PM CDT/745 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3719 10204 3736 10195 3732 10162 3699 10183
      3700 10205 3702 10205
TIME...MOT...LOC 0140Z 215DEG 12KT 3717 10202

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:40 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 7, 6:40 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT Wed Aug 7 2013

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(This evening through Thursday) ISSUED AT 151 PM
CDT WED AUG 7 2013

For this forecast, plenty of moisture will be available.  the flow
at the mid and upper layers of the atmosphere is from the southwest
and west.  At the 850mb level, a cold front was sliding south
through western Kansas as I write, and the 850mb flow is from the
north.  some stratocumulus clouds have developed along the front
across southern Kansas, in the range of bkn024-027. There has been
some light rain and sprinkles overriding the front, but not too
many observing stations are picking up on this light rain.  So,
have kept the forecast pretty much as it was, except I backed off
on when the strong thunderstorm would form. I now think the upper
wave will be the kicker, and not the surface front.  the heavy
rain producers are now likely after 02z, moving across with the
upper trough from west to east.  I was also glad to see the SPC
slipped the northern limit of the slight risk farther south,
closer to where the cold front will be. For now, just the
southern 1 or 2 rows of counties will have any appreciable Cape,
and a boundary to deal with for a few hours, until the cold front
moves into Oklahoma.  The other primary issue is the potential for
flooding.  The flash flood guidance across our northeastern zones
is in the 1.9 to 3.9 range.  But, recent rains there in the 1 to 4
inch range will leave it prime for flooding if any heavy rain
producers train across central Kansas.  More rain is expected
through Thursday, and although those storms may not be as heavy
rain producers as tonight, they could add to the rainfall which
had already fallen by then.

As for temperatures, tonight should see late night lows in the lower
60s from Wakeeney to Garden City to Elkhart.  The mid 60s will
stretch from near Larned to Dodge City to Liberal, with upper 60s
expected from Coldwater to Medicine Lodge to Pratt.  Thick clouds,
rain, and cold air advection will result in a fairly cool day on
Thursday.  Maximum temperatures will struggle to get to the lower
70s in the Dighton, Scott City and Syracuse areas, the middle 70s
from the Hays to Dodge City to Liberal areas, and around 80F degrees
from the Meade to Medicine Lodge areas. These won't be minimum Max
Temps for 8/8, but will certainly feel cool to just about
everyone in southwestern Kansas.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 228 PM CDT WED AUG 7 2013

Medium range models indicate little change to the overall large
scale pattern through early next week with a low amplitude upper
level ridge remaining in place across the central and southern
Rockies. Early in the period, a significant upper level shortwave
is expected to eject out of the southern Rockies east-northeast
into the western high plains bringing the possibility for more
showers and thunderstorms to portions of western Kansas Thursday
night into early Friday. As the shortwave approaches, a prevailing
surface low across the Texas panhandle and an attendant frontal
boundary extending generally east across northern Oklahoma, will
provide increased lift within a low level convergence zone generally
along and just north of the Kansas border. Although the flow aloft
will remain fairly weak, a few showers and isolated thunderstorms
will be possible across much of southwest and central Kansas with
enough instability present as surface dewpoints remain well up into
the 60s(F).

A brief break in precip chances is expected generally Friday night
into Saturday as surface high pressure migrates southward into
western Kansas pushing a frontal boundary just to our south further
down into west Texas and southern Oklahoma. Chances for
thunderstorms will return to portions of western Kansas Sunday as
the weak upper level ridge begins to build across the Rockies
returning a westerly flow aloft to the western high plains. In
response, the frontal boundary well to our south is expected to
return northward providing the focus for thunderstorm development
across the region into early next week.

Below normal temperatures are likely Friday as the aforementioned
surface low in the Texas panhandle pushes off to the east setting up
a more north to northeasterly low level flow across western Kansas.
Slightly cooler air will filter down into western Kansas with H85
temperatures ranging from the mid teens(C) across central Kansas to
near 20C in far southwest Kansas. Along with increased clouds, look
for highs only up into the 70s(F) to possibly near 80F across much
of central and southwest Kansas Friday afternoon. A gradual warming
trend is then expected through the weekend as the upper level
ridging in the intermountain west begins to amplify. Highs back up
into the 80s(F) to near 90F are likely over the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 633 PM CDT WED AUG 7 2013

Scattered thunderstorms developing over eastern Colorado and far
southwest Kansas are expected to become more organized and move
east across southwest and central Kansas through the evening
hours. Gusty winds to 40-45 knots could accompany the storms that
impact Garden City and Dodge City. Once the storms move through,
mvfr to ifr cigs could develop later tonight. Low cigs will
possibly continue into the day Thursday along with widespread rain
and thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  74  64  78 /  90  80  70  20
GCK  65  73  64  77 /  90  80  60  10
EHA  64  75  61  80 /  70  80  60  10
LBL  67  77  63  80 /  80  80  70  10
HYS  65  76  64  76 /  90  80  60  30
P28  69  80  65  81 /  70  80  70  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH through Thursday afternoon FOR KSZ045-046-064>066-
079-081.

&&

SHORT TERM...BURKE
LONG TERM...JJOHNSON
AVIATION...GERARD
Hazardous weather outlook, Aug 7, 6:48 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT WED AUG 7 2013

KSZ030-031-043>046-061>066-074>081-084>090-081000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
648 PM CDT WED AUG 7 2013 /548 PM MDT WED AUG 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL OCCUR ACROSS
PORTIONS OF FAR SOUTHWEST KANSAS EARLY THIS EVENING. HAIL UP TO
TENNIS BALL SIZE ALONG WITH WIND GUSTS IN EXCESS OF 60 MPH WILL BE
POSSIBLE. THE STORMS MAY ORGANIZE INTO A LARGER CLUSTER OF
THUNDERSTORMS AND THEN MOVE EASTWARD ACROSS SOUTHWEST THROUGH
CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT. PERIODS OF HEAVY
RAINFALL WILL ALSO BE POSSIBLE WHICH COULD RESULT IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE FROM WIDESPREAD THUNDERSTORMS ON THURSDAY. THIS MAY
RESULT IN FLOODING ISSUES ACROSS PORTIONS OF CENTRAL AND WESTERN
KANSAS.

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON FRIDAY AND THEN FROM
SUNDAY THROUGH EARLY NEXT WEEK. AT THIS TIME IT IS TOO EARLY TO
DETERMINE IF ANY OF THESE THUNDERSTORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED FOR HAIL, WIND AND HEAVY RAINFALL REPORTS
THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Local storm report, Aug 7, 7:00 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             HUGOTON                 37.18N 101.35W
08/07/2013  E1.25 INCH       STEVENS            KS   LAW ENFORCEMENT

&&

GERARD
Local storm report, Aug 7, 7:28 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
728 PM CDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 ESE HUGOTON           37.17N 101.33W
08/07/2013  E1.75 INCH       STEVENS            KS   PUBLIC

&&

RSLOAN
Special weather statement, Aug 7, 7:40 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
740 PM CDT WED AUG 7 2013

KSZ074-084-080145-
MORTON-STANTON-
740 PM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND WESTERN
STANTON COUNTIES...

AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RICHFIELD...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3764 10204 3771 10169 3731 10165 3727 10184
TIME...MOT...LOC 0040Z 164DEG 19KT 3734 10177

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:40 PM CDTSpecial Weather StatementDDCStanton65 min
Aug 7, 9:14 PM CDTFlash Flood WarningDDCHamilton6 hr
Aug 7, 9:35 PM CDTFlash Flood WarningDDCMorton, Stevens6 hr
Aug 7, 10:43 PM CDTFlash Flood WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more26 hr
Aug 7, 11:50 PM CDTSpecial Weather StatementDDCClark40 min
Aug 8, 12:59 AM CDTFlash Flood WarningDDCClark, Ford, Meade2 hr
Aug 8, 1:17 AM CDTAreal Flood WarningDDCHamilton8 hr
Aug 8, 2:00 AM CDTSpecial Weather StatementDDCBarber, Edwards, Kiowa, Pratt60 min
Aug 8, 2:36 AM CDTFlash Flood WarningDDCClark, Ford3 hr
Aug 8, 3:26 AM CDTFlash Flood WarningDDCPratt2 hr
Aug 8, 5:26 AM CDTAreal Flood WarningDDCClark, Ford8 hr
Aug 8, 10:30 AM CDTAreal Flood WarningDDCComanche, Kiowa6 hr
Aug 8, 11:43 AM CDTAreal Flood WarningDDCClark, Comanche, Ford, Kiowa6 hr
Aug 8, 1:52 PM CDTAreal Flood WarningDDCClark, Comanche, Ford, Kiowa7 hr
Aug 8, 5:21 PM CDTAreal Flood WarningDDCMorton, Stanton6 hr
Aug 8, 5:55 PM CDTAreal Flood WarningDDCClark, Comanche, Ford, Kiowa6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.